I read the most interesting post on Eden Café by Jobthingy Eden. I say interesting because I’m your basic medical (and legal) geek in my mundane job and said job has permanently warped (it really didn’t take much) my definitions of “good,” “fun,” and “interesting.” Anyway, Jobthinginy talked quite frankly about his experience using the psychotropic medication, Effexor. He related a story detailing his problems taking this medication. Honestly his story and specific experiences are things that I have read about and heard from friends and loves quite a few times. However, I have a slightly different experience to relate with my experiences using psychotropic medications.
18 years ago I was diagnosed with depression. I was sent to a psychiatrist and prescribed Zoloft for this condition and I started taking medication. We had to make some dosage adjustments (upwards). Overall I responded well to this medication. I was young and didn’t have a lot of experience in researching medications and I wasn’t always consistent about taking my pills. I learned the hard way what happens when you go three days without taking your meds (ugly flu-like symptoms with nausea, vomiting, and just feeling plain achy and icky). For a variety of reasons including losing my job and health insurance, I stopped taking the Zoloft. My depressive symptoms and mood fluctuations crept back into my life. No one liked me, including ME. About 18 months after getting a permanent job (with health benefits), I went to my doctor and asked her to put me back on an SSRI.
**for those of you who don’t know what an SSRI is, it is a Selective Serotonin Reuptake Inhibitor, which allows your brain to bask in the stew of serotonin, a neurotransmitter (chemical within the brain) which is responsible for a few things including mood regulation**
Anyway, my doctor prescribed Paxil for me, which is another SSRI. Again, we needed to adjust the dosage (upwards) to handle my mood issues. One of the things I didn’t know about Paxil was that a notable side effect is weight gain. And, over the years that I took this medication, I did indeed gain a fair amount of weight. Not all of this weight gain was due to the Paxil. But at the time I was just happy that I wasn’t feeling like I was possessed by this evil demon who moved between low energy, low motivation, depression, with brief forays into rages.
Then the unheard of happened. My medication slowly stopped working. And those mood issues slowly returned. Finally after completely losing it in the public library and feeling too uninterested in life to even bother to end it (passive suicide ideation, not active), I told my doctor what was happening. Her first question was that if she treated this problem, would I become actively suicidal? I really did give the question good thought and told her I’d rather be able to feel something (anything) than be at the mercy of my depression and no, I would not commit suicide if she changed medication. So we went back to the Zoloft, which had worked in the past.
And the Zoloft did work very well. Until it didn’t. A few years later, I noticed a growing problem with my mood management and almost immediately contacted by doctor to ask for an adjustment to a new medication. She suggested Effexor to me. By now I was savvy about doing my research into medications and their side effects, having already experienced a horrible (and permanent) effect from another medication. I told her I’d consider almost anything EXCEPT that medication. I had already watched two friends go through the same kinds of withdrawal that Jobthingy described. I saw many of the same stories in my job. Nope, there was NO way I was going to try this medication because getting off this one looked like something more than even I could handle. We had a fairly long discussion about this. What finally persuaded me was her asking me if I could ever envision me not taking some kind of depression medication. Given my experiences, I already knew that answer. No, there is no real way I can function effectively with my disorder (now officially changed to Major Depressive Disorder). So I agreed to try this medication.
Sure enough, this medication was effective again at managing my depression. In fact, because this is a different kind of medication (it’s a selective serotonin as well as norepinephrine reuptake inhibitor) it was actually effective is helping manage some of my other issues, including some anxiety as well as my ADHD. And I did notice that if I was late in taking a dose, I would develop the dizziness that Jobthingy described. However, since I was pretty good at taking my medication on a regular basis, it was rarely a problem for me – just something that might crop up on the days I slept a lot and didn’t take always remember to take my meds on my brief forays to consciousness (that’s a different story and blog post).
But something really really really (how can I convey this?) REALLY interesting happened. Several things happened at pretty much the same time so I must be honest in saying that there is anything like causal proof, other than me conveying my experience, of this interesting change. Yeah, I’m a social sciences major so I actually can talk about causal versus correlated relationships.
My sex drive returned.
Sometimes you just don’t realize something has been missing until it returns. But I wanted sex and I wanted a lot of it. I went from having sex about once a year and masturbating about once a month, if that, to daily masturbation and sex (and the accompanying orgasms) as often as I could manage it.
So, how do I know there’s a causal relationship not just a correlation? Easy. Among the other sweeping changes in my life, I considered having a baby. I was already familiar with what happened to me if I just delayed taking my next dose of Effexor and didn’t want to wish that on an unsuspecting baby. So I discussed my options with medical and pharmacist friends and asked my doctor to change me from Effexor to Prozac. I did a fairly quick titration to the new medication and made an interesting discovery.
I didn’t want to have sex. Oh, I could get turned on and get to orgasm, but it wasn’t something I really thought much about unless I was out on a date with one of my loves. And the orgasms? Not quite so many and definitely not as easy to achieve. Was the depression managed? Yes, it was. But I discovered that the pesky side effect of lack of interest in sex was going to be a problem if I wanted to get pregnant. So I tried something. I adjusted my dose downward. It made a difference in my attitude about sex. But it also didn’t manage my depression symptoms. I stayed there for a while but eventually decided that I’d rather deal with the potential fall out from taking Effexor than continue taking a medication that had a side effect I considered unacceptable.
Back I went to my doctor. At first he suggested adding a medication but I am, in general, opposed to taking additional medications to counteract an undesirable side effect (I’ve seen too many over medicated people) and why should I add a medication when I knew there was something that worked just fine. So, back I went to taking Effexor. I also discovered that I didn’t need quite as high a dose as before to managed the depression and, sure enough, my libido returned. Is this proof of a causal relationship? No, not really. But it seems strongly co-related.
On the whole I am happy with this medication. What occasionally concerns me is what happens if this medication stops working? That isn’t something anyone can answer, but the other meds took years to stop working so I have some time. I think.